Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Des Moines, IA

May 29, 20086 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2008, 9:44 AM CDT for 6 counties in Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2008, 9:44 AM CDT (14:44 UTC)
Expired
May 29, 2008, 10:11 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Franklin County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 291444
SVRDMX
IAC069-079-083-091-187-197-291530-
/O.NEW.KDMX.SV.W.0094.080529T1444Z-080529T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT THU MAY 29 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN CENTRAL IOWA...
  NORTHWESTERN HARDIN COUNTY IN CENTRAL IOWA...
  NORTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA...
  SOUTHWESTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1030 AM CDT.

* AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WOOLSTOCK...OR 15
  MILES EAST OF FORT DODGE...AND MOVING EAST AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOOLSTOCK AND WEBSTER CITY BY 945 AM CDT...
  GALT BY 1000 AM CDT...
  DOWS BY 1005 AM CDT...
  POPEJOY BY 1010 AM CDT...
  COULTER BY 1015 AM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 169.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4282 9339 4255 9311 4242 9397 4276 9409
TIME...MOT...LOC 1444Z 258DEG 41KT 4257 9383

$$

BOKSA
1 follow-up statement
000 
WWUS53 KDMX 291511
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1011 AM CDT THU MAY 29 2008

IAC069-079-083-091-187-197-291521-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-080529T1530Z/
WRIGHT IA-FRANKLIN IA-WEBSTER IA-HAMILTON IA-HARDIN IA-HUMBOLDT IA-
1011 AM CDT THU MAY 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUMBOLDT...
NORTHWESTERN HARDIN...NORTHERN HAMILTON...NORTHEASTERN WEBSTER...
SOUTHWESTERN FRANKLIN AND SOUTHERN WRIGHT COUNTIES IS CANCELLED...

AT 1010 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4282 9339 4255 9311 4242 9397 4276 9409
TIME...MOT...LOC 1511Z 258DEG 41KT 4263 9342

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:53 PM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, May 28, 11:53 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT WED MAY 28 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT THROUGH FRI NIGHT
SFC-850 MB RIDGE TO THE EAST OF THE UPPER MISSISSIPPI RIVER VALLEY
HAS KEPT A COOLER AND DRIER THAN NORMAL AIRMASS ACROSS MUCH OF THE
CWA. THE SFC RIDGE WILL SLOWLY GIVE WAY EASTWARD WITH TIME...WHILE A
SHORTWAVE OVER THE CENTRAL ROCKIES IS SPREADING RAPIDLY INTO THE
CENTRAL PLAINS TONIGHT. PLENTY OF SIMILARITIES IN THE RUC/NAM/GFS
BRINGING INTENSE 850 MOISTURE TRANSPORT AND THETA-E ADVECTION ACROSS
CENTRAL/EASTERN NEBRASKA OVERNIGHT...AND HAVE GONE WITH CATEGORICAL
HIGH POPS IN THE NORTHWEST AFTER 06Z. TEMPS WILL BE HARD WITH ON
GOING T-ADVECTION. POTENTIAL FOR HEAVY RAIN RATES IN THIS ZONE...
HOWEVER LIMITED INITIAL SEVERE THREAT AS SHOULD BE MAINLY ELEVATED
WITH LACK OF SIGNIFICANT CAPE.

DOMESTIC MODELS ARE PAINTING SIMILAR PICTURE FOR CONVECTIVE TRENDS
THU INTO FRI AND COULD VERY WELL TURN INTO ANOTHER SIGNIFICANT
EVENT.  EXPECT OVERNIGHT WARM ADVECTION MCS TO LINGER INTO FRI OVER
AT LEAST NRN HALF OF IA...PUSHING INTO NERN SECTIONS LATE IN THE
DAY.  ANY BREAK WILL LIKELY NOT LAST TOO LONG HOWEVER.  NAM/GFS
MLCAPE/CIN TRENDS BOTH INDICATE DEVELOPMENT ALONG NE FRONTAL
BOUNDARY NOSING INTO SIOUXLAND AREA.  SEE NO REASON WHY CIN WILL NOT
ERODE CONSIDERING ACTIVE SWLY FLOW AND PROXIMITY TO JET WITH COMPLEX
FIRING TO OUR WEST IN 2000-3500 J/KG MLCAPE AXIS THEN MOVING QUICKLY
INTO IA AT 30-40KTS...MAYBE EVEN TOWARD 50KTS.  THIS INSTABILITY
COMBINED WITH PLENTY OF SHALLOW AND DEEP SHEAR MAKES ALL STORM MODES
POSSIBLE /LARGE HAIL...DAMAGING WIND...AND TORNADOES/.  ALTHOUGH
INSTABILITY DIMINISHES SOMEWHAT OVERNIGHT...CIN STILL RELATIVELY LOW
WITH PERSISTENT AFOREMENTIONED SHALLOW AND DEEP SHEAR SO WOULD NOT
BE SURPRISED TO HAVE SVR AND EVEN TORNADO THREAT CONTINUE LONGER
THAN TYPICAL DIURNAL PEAK.  HEAVY RAINS AND FLOODING POSSIBLE AS
WELL WITH DETAILS NOTED IN HYDROLOGY SECTION BELOW.

MCS SHOULD LINGER INTO FRI BUT DISSIPATE TOWARD MIDDAY AS LOW LEVEL
JET VEERS.  FRONTAL BOUNDARY WILL STILL LAG HOWEVER AND BE ORIENTED
SW-NE ACROSS HEART OF IA DURING PEAK HEATING.  NAM/GFS AGAIN
DIMINISH CIN AND REALLY BOOST MLCAPE BY AFTERNOON INTO 3000-4000
J/KG RANGE...WHICH MAKES SENSE CONSIDERING MOISTURE HAS ANOTHER DAY
TO ESTABLISH ITSELF IN THE WARM SECTOR WITH MOIST SOILS IN PLACE.
ANOTHER ROUND OF CONVECTION WILL LIKELY DEVELOP SERN HALF AND MOVE
OFF TO THE EAST.  ALTHOUGH KINEMATIC PARAMETERS ARE NOT AS
STRONG...HEIGHTENED INSTABILITY MAY OFFSET THAT SOMEWHAT WITH MORE
SVR WX POSSIBLE.  CONVECTIVE CHANCES SHOULD THEN FINALLY DIMINISH
INTO THE NIGHT.

PCPN TOMORROW MAY RESULT A DECENT TEMP GRADIENT SO HAVE COOLED
THINGS OFF NE AND WARMED THEM SW...BELOW AND ABOVE RELATIVELY
GUIDANCE EXTREMES.  NOT AS MUCH OF A CHANGE FRI BUT STILL TRIMMED
HIGHS NE DUE TO PCPN.

.LONG TERM...SAT THROUGH WED
CONVECTIVE TRENDS WILL AGAIN BE THE PREDOMINATE WX CONCERN THIS
PERIOD...BUT OVERALL LESS ACTIVE THAN THE END OF THIS WORK WEEK.
FAIR WX SHOULD BE IN PLACE FOR THE WEEKEND AS WEAK ROCKIES RIDGING
SLOWLY ADVANCES TOWARD THE MO VALLEY AFTER PASSAGE OF LATE WEEK
FRONT.  GENERALLY FOLLOWED BLEND OF GEFS/ECMWF INTO NEXT WEEK WITH
INFLUENCES FROM HPC AND ECMWF MEAN.  RIDGE SHOULD MOVE FAR ENOUGH
EAST TO GET IA INTO THE WARM ADVECTION ZONE BY LATE SUN NIGHT INTO
MONDAY.  THIS SHOULD BE FOLLOWED BY A PROLONGED PERIOD OF IL-DEFINED
CHANCES WITH MODEL CONCENSUS SMOOTHING OUT ANY DETAILS.  THIS
SCENARIO WOULD SEEM TO KEEP CONVECTIVE POTENTIAL ELEVATED WITH
RELATIVELY WEAK LOW LEVEL FLOW IN PLACE AND SFC BOUNDARYS REMAINING
TO OUR SOUTH AND WEST.  ECMWF DOES DEPICT A VERY STRONG SYSTEM
AROUND WED...BUT THIS WILL BE IGNORED FOR THE TIME BEING CONSIDERING
IT IS DAY 7 WITH LITTLE ADDITIONAL SUPPORT AT THE MOMENT.  NO
SIGNIFICANT CHANGES TO GOING TEMPS WITH RELATIVELY FLAT SEASONAL
READINGS ANTICIPATED.

&&

.HYDROLOGY...
MANY HEAVY RAIN AND FLOODING PARAMETERS ARE IN PLACE FOR THU NIGHT.
310K/H85 MOISTURE TRANSPORT AND CONVERGENCE IS VERY STRONG INTO
CENTRAL IA WITH PWS APPROACHING 2 INCHES...VERY ANOMALOUS FOR LATE
MAY...AND EVEN EXCEEDING THAT IN ISOLATED SPOTS.  12-13KFT WCDS WILL
MAKE FOR VERY EFFICIENT RAINERS.  ONLY DRAWBACK WILL BE FAST MEAN
WIND AND SYSTEM MOTION.  ALTHOUGH PATTERN DOES FIT CONCEPTUAL UPPER
AND LOW LEVEL JET MODELS SOMEWHAT...ULJ MAY BE TOO CLOSE AND PUSH
THE MCS OUT QUICK ENOUGH.  STRENGTH OF MEAN WIND AND LLJ ALSO
RESULTS IN RELATIVELY TRANSIENT CORFIDI VECTORS.  BECAUSE THIS IS
3RD PERIOD AND ABOVE CONCERNS...WILL NOT GO WITH FLASH FLOOD WATCH
YET BUT CONTINUE ESF.  FFA COULD CERTAINLY BE NEEDED BY MID SHIFT OR
TOMORROW HOWEVER WITH STORM TOTAL PCPN 1-3.5 INCHES IN GRIDS AT THE
MOMENT.

&&

.AVIATION...29/06Z
THUNDERSTORMS HAVE FIRED OVER NORTHEAST AND CENTRAL NEBRASKA.
PRIMARY CONCERN FOR TAF SITES WILL BE THE CENTRAL NEBRASKA
CONVECTION WITH STORM MOTION VECTORS BRINGING THIS INTO NORTHERN TAF
SITES LATE THROUGH EARLY FRIDAY MORNING. ADDITIONAL CONVECTION
EXPECTED NEAR DSM/FOD/MCW LATE THURSDAY AFTERNOON WITH POTENTIAL
CONTINUING THURSDAY EVENING. VFR CONDTIONS EXPECTED TO MAINTAIN AT
OTM THROUGH THE PERIOD AND AT DSM FOR MUCH OF THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM/SHORT TERM...SMALL/RUSSELL
AVIATION...DONAVON
Hazardous weather outlook, May 29, 4:52 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT THU MAY 29 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-301000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
452 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS THIS MORNING SHOULD BE BELOW SEVERE
LIMITS. AN ISOLATED STORM MAY PRODUCE SEVERE HAIL...BUT SEVERE
WEATHER IS UNLIKELY.

WIDESPREAD THUNDERSTORMS ARE FORECAST TONIGHT. THE STORMS MAY BE
SEVERE AND CAPABLE OF PRODUCING HEAVY RAIN. SEVERE WEATHER IS
MOST LIKELY WEST OF I35 WITH THE HIGHEST RISK WEST OF FORT DODGE.
ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. TO THE EAST OF
I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND
LARGE HAIL.

WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH
LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT. PLEASE CHECK THE LATEST BULLETIN ON THE NATIONAL WEATHER
SERVICE DES MOINES WEBSITE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. THERE
IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY EAST OF I35 WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED FROM TIME TO TIME AFTER TONIGHT FOR THE NEXT WEEK.

IAZ070>075-081>086-092>097-301000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
452 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING SHOULD BE BELOW
SEVERE LIMITS.

WIDESPREAD THUNDERSTORMS ARE FORECAST TONIGHT. THE STORMS MAY BE
SEVERE AND CAPABLE OF PRODUCING HEAVY RAIN. SEVERE WEATHER IS
MOST LIKELY WEST OF I35 WITH THE HIGHEST RISK WEST OF CRESTON.
ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. TO THE EAST OF
I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES ARE IN THE FORECAST THURSDAY THROUGH FRIDAY
NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE THURSDAY
AFTERNOON AND EVENING. ALL SEVERE WEATHER THREATS WILL BE POSSIBLE
INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE
BEST CHANCE FOR HEAVY RAIN IS THURSDAY NIGHT AND IT MAY RESULT IN
FLOODING.

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. THERE
IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY EAST OF I35 WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED FROM TIME TO TIME AFTER TONIGHT FOR THE NEXT WEEK.

JOHNSON

In the hours before

Local storm report, May 29, 9:37 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 AM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TSTM WND GST     BADGER                  42.61N 94.14W
05/29/2008  E70 MPH          WEBSTER            IA   TRAINED SPOTTER

            VERY STRONG WINDS LASTED AROUND 3 MINUTES ALONG WITH PEA
            SIZED HAIL AND EXTREMELY HEAVY RAIN.

&&

SSEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:19 AM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 39 more28 hr
May 29, 9:03 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Pocahontas, Webster, Wright42 min
May 29, 3:46 PM CDTAreal Flood AdvisoryDMXCarroll119 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.